Massachusetts, 2004

Winter Storm in Massachusetts, January 28, 2004

January 28, 2004 · NWS ALY · 2 events in 2 counties and zones

A complex low pressure area moved into the Ohio Valley on January 27. Energy from this storm transferred across the Appalachians to form a secondary storm, off the mid Atlantic coast by midnight.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A complex low pressure area moved into the Ohio Valley on January 27. Energy from this storm transferred across the Appalachians to form a secondary storm, off the mid Atlantic coast by midnight. This second storm moved northeast, south of Long Island. The two systems combined to produce a marginal winter storm event across western Massachussetts as a band of moderate to heavy snow moved over the area from around midnight into the early morning hours of the 28th. The temperature profile was cold enough for all snow. Around 7 inches of snow fell across Berkshire County with Dalton reporting 7.5 inches and Savoy 7.3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 27, 9:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 27, 9:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
935 PM EST TUE JAN 27 2004

.DISCUSSION...BAND OF HEAVY SN MOVING INTO EASTERN NY ATTM.
REFLECTIVITIES SUGGEST SNOWFALL RATES MAY BE LOCALLY REACHING 2
INCHES PER HR.  00Z ETA HAS NEARLY .5/3 HR BULLSEYE  ACROSS N NJ AT
03Z.  THE HEAVY SNOW THOUGH WONT LAST TOO LONG AS BAND OF STG UVM
FCST TO MOV QUICKLY OFF TO THE E.  00Z ETA CONTINUES TO SUGGEST A
REDUCTION IN QPF.  LOW SFC TEMPS SUGGEST GOOD FLUFF FACTOR BUT THAT
MAY BE OFFSET DRG PRD OF HVY SNOW BY WARM LAYER ABT 850 MB. THIS
LAYER WILL QUICKLY COOL DOWN OVERNIGHT.  WHILE I THINK OUR FCST SN
AMTS ARE TOO LRG HESITATE TO BACK OFF TOO MUCH BASED ON THE
INTENSITY OF THE INITIAL SNOW BURST.  THERE IS STILL SOME 1/2SM SN
BACK AT KELM AT 02Z.  WILL LWR THE AMTS SLIGHTLY S AND STRETCH DOWN
LOWER LIMIT IN MANY AREAS. THIS MAY DROP ME BELOW WS WARNING
CRITERIA BUT WILL LEAVE HEADLINES AS IS AND ATTRIBUTE IT TO INTENSE
BURST OF SNOW.  ANOTHER REASON NOT TO BACK TOO FAR OFF SN AMTS IS ON
WED UPR LOW WILL PASS ACROSS SE NY.  THAT COMBINED WITH HUDSON
MOHAWK CONVERGENCE MAY ADD SOME ADDITIONAL ACCUMULATION.

625 PM AFD...

UPDATED MAINLY TO ADJUST EVE PD.  ADDED ZL- PER
REPORTS ON W MHWK VALLEY. NOT SURE WHETHER ITS A SUPER COOLED PHENOM
OR NARROW WARM LAYER AS SUGGESTED BY WARM WEDGE IN ETA 850-700
THICKNESSES (THAT QUICKLY GETS SQUASGED THIS EVE).  ALSO DELAYED
STEADY SN ONSET.  EXTENT FZDZ/FZRA SHOULD BE LIMITED AS BAND OF MOD
TO HVY SNW APCHG AND PPCPN WILL QUICKLY CHANGE TO JUST SN.  GOOD
REFLECTIVITIES SHOWING UP ON RADAR TO W AND ALTHO BEST UPR DYNAMICS
SEEMS TO SPLIT ARND US (N AND S) SOMEWHAT...SHOULD BE A GOOD BURST
OF SN PER CONCENTRATED UVM LATE EVE. WHETHER ITS ENUF TO ALLOW US TO
REACH FCST SN TOTALS WELL HAVE TO SEE.  WONT CHANGE AMTS FOR NOW.
18Z ETA SUGGESTS TAKING THEM DOWN A BIT. COLD LOW LAYERS SUGGEST
GOOD FLUFF ALTHO WARM SNOW GROWTH SUGGEST FLUFF MAY NOT BE AS BIG AS
ONE WOULD EXPECT.

IA/KL

PREV AFD...

MODELS IS FAIRLY GOOD AGREEMENT WITH EVOLUTION OF
COMPLEX STORM SYSTEM INCLUDING QPF. CONTINUING WITH CURRENT WINTER
STORM WARNING AND WINTER WEATHER ADVISORY. WILL EXTEND A BIT FURTHER
IN THE MORNING UNTIL 10 AM TO GET THROUGH THE MORNING COMMUTE WHICH
WILL BE HIGHLY IMPACTED.

WILL REMOVE MENTION OF SLEET FOR EXTREME SOUTHERN ZONES. LOOKING
AT ETA SOUNDINGS FOR POU LOW LEVEL TEMPS APPROACH FREEZING LATE
THIS AFTERNOON BUT REMAIN BELOW THEN QUICKLY DROP THIS EVENING.

FOCUS OF HEAVIEST QPF WILL BE ACROSS MID HUDSON VALLEY AND ADJACENT
MOUNTAINS. EXPECT THE BURST OF HEAVIEST SNOW TO OCCUR LATE THIS
EVENING INTO THE EARLY MORNING HOURS 2 AM...JUST A FEW HOURS. BUFKIT
CROSS SECTION INDICATES MAXIMUM SNOW GROWTH...UPWARD VERTICAL
VELOCITY AND QPF ALL LINE UP FOR THIS SHORT PERIOD. SNOWFALL RATES
OF UP TO 2 INCHES AN HOUR WILL BE POSSIBLE. EVEN THOUGH SUCH A SHORT
DURATION SNOW CAN REALLY ADD UP QUICKLY. USED HPC QPF FIELDS IN
GRIDS WHICH ARE A BLEND OF THE ETA AND GFS. SNOW RATIOS WILL VARY
ACROSS FORECAST AREA WITH THE HIGHEST NORTH OF ALBANY WHERE WILL
HAVE THE LOWER QPF NUMBERS. ACROSS THE NORTHERN EXTENT OF WARNING
TOTAL SNOW ACCUMULATIONS WILL BE BORDERLINE CRITERIA WITH AROUND A
FOOT ACROSS PORTIONS OF THE MID HUDSON VALLEY WITH EVEN HIGHER
AMOUNTS IN THE ADJACENT MOUNTAINS DUE TO UPSLOPE.

BULK OF SNOW WILL BE OVER BEFORE 12Z/WED HOWEVER SNOW WILL LINGER
THROUGH THE AM...THEN TAPER OFF TO SNOW SHOWERS. WILL HAVE DEEP
MOISTURE AND LIFT ACROSS AREA. WILL GET UPSLOPE SNOW SHOWERS
ACROSS MOUNTAINS SO WILL RUN HIGHER CHANCE POPS THERE FOR THE
AFTERNOON.

FLOW BEHIND SYSTEM WILL RESULT IN LAKE EFFECT WED NIGHT
AND A VIGOROUS SHORT WAVE WILL MOVE ACROSS THE REGION THU ENHANCING
THE LAKE EFFECT THROUGH THU AND BRINGING MORE ARCTIC AIR SOUTHWARD
INTO THE NORTHEAST UNITED STATES. HERKIMER COUNTY SEE SHOULD
ACCUMULATING LAKE EFFECT SNOW WILL DEAL WITH THAT AFTER THE MAIN
STORM.

GFS MAKING CHANGE WILL FRIDAYS SYSTEM PASSING IT SOUTH OF AREA.
WILL KEEP CHANCE POPS IN FOR SNOW.

.AVIATION...CNDTNS WL RPDLY DETERIORATE FM VFR/MVFR CNDTNS WITH
VSBYS OF 5SM TO P6SM AND CLDS OVC025-035 LATE THIS AFT TO IFR/LIFR
BTWN 02Z AND 03Z CNDTNS WITH VSBYS BTWN 1/2SM AND 2SM AND CLDS
OVC005-020. CNDTNS WL GRDLLY IMPROVE TO VFR/MVFR BY 12Z AS VSBYS
RETURN TO 5SM-P6SM AND BTWN 02Z AND CLDS TO OVC025-035. SNOWFALL
ACCUMULATIONS WL RANGE FM ARND 6 INCHES AT KGFL TO 8 INCHES AT KALB
TO 12 INCHES AT KPOU.

.HYDROLOGY..CONTINUED VERY COLD...NO HYDROLOGY PROBLEMS.

.ALY...WINTER STORM WARNING TONIGHT INTO WED 10 AM FOR NYZ001-013-
       MAZ001-025-NYZ038>041-047>054-058>061-063>066-082>084-
       VTZ013>015.
       WINTER WEATHER ADVISORY TONIGHT INTO WED 10 AM
       NYZ032-033-042-043.
Hazardous weather outlook, Jan 27, 5:04 AM EST, 18 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
504 AM EST TUE JAN 27 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF EASTERN NEW YORK AND
WESTERN NEW ENGLAND FOR TONIGHT.  A WINTER WEATHER ADVISORY IS POSTED
ACROSS THE SOUTHERN ADIRONDACKS TO NORTHERN WASHINGTON COUNTY FOR
TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED DURING THE DAY. BUT TONIGHT...THERE
WILL BE HEAVY SNOW FROM THE MOHAWK VALLEY AND SOUTHERN VERMONT
SOUTHWARD WITH 7 TO 15 INCHES OF ACCUMULATION THROUGH EARLY
WEDNESDAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TONIGHT, BUT ANY
SNOWFALL REPORTS WOULD BE APPRECIATED.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Berkshire

When
January 28, 12:00 AM EST to 4:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Storm, Southern Berkshire

When
January 28, 12:00 AM EST to 4:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382229, 5382230.